Tennessee, 2010

Damaging Wind in Tennessee, July 29, 2010

July 29, 2010 · NWS OHX · 1 event in 1 county or zone

Scattered thunderstorms developed during the late afternoon hours on Thursday, July 29th. A severe thunderstorm developed over Rutherford County, resulting in thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed during the late afternoon hours on Thursday, July 29th. A severe thunderstorm developed over Rutherford County, resulting in thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 29, 2:05 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 2:05 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CDT THU JUL 29 2010

.DISCUSSION...ANOTHER WARM AND HUMID SUMMER AFTERNOON WAS UNDERWAY
ACROSS MID TN. HX VALUES WERE AROUND 100 MOST AREAS...WITH ACTUAL
TEMPS IN THE LOW TO MID 90S...EXCEPT 80S PLATEAU. PATCHY CLOUDS AND
SCATTERED THUNDERSTORMS WERE MOVING ACROSS THE AREA KEEPING TEMPS
DOWN SLIGHTLY.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF THE DAY
AS A COLD FONT ALONG THE OHIO RIVER CONTINUES TO MOVE SLOWLY
SOUTHWARD. A FEW STRONG TO MARGINALLY SEVERE STORMS COULD
OCCUR...BUT MOST WILL FEATURE 30 MPH WINDS...LIGHTNING AND
LOCALIZED HEAVY DOWNPOURS. THE THUNDERSTORMS WILL GRADUALLY
DIMINISH LATE THIS EVENING WITH LOSS OF HEATING.

SLIGHTLY DRIER AND MORE STABLE AIR WILL MOVE IN ON
FRIDAY...PARTICULARLY OVER THE NORTHEAST COUNTIES. THIS AREA WILL
HAVE A MAINLY SUNNY AND RAIN FREE FORECAST. THE SURFACE FRONT WILL
HANG UP OVER MID TN...SO HIGHER HUMIDITY WILL REMAIN OVER THE
SOUTH AND WEST COUNTIES...WHERE WE WILL KEEP SMALL RAIN CHANCES
FOR FRIDAY.

MODELS INDICATE SHORTWAVE ENERGY IN THE NORTHWEST FLOW ACROSS THE
OH/TN VALLEYS...PERHAPS WITH AN MCS...LATE FRIDAY NIGHT AND
SATURDAY. DETAILS OF THIS FEATURE ARE UNCERTAIN IN TERMS OF
THUNDERSTORM COVERAGE OR SPECIFIC TIMING. FOR NOW WE WILL ADD
SMALL POPS NORTHWEST FRIDAY NIGHT...THEN A CHANCE (30 PERCENT)
ACROSS THE AREA SATURDAY.

A BUILDING RIDGE PATTERN WILL SHUT OFF ANY SUBSTANTIAL RAINFALL
CHANCES WHILE TURNING UP THE HEAT AGAIN FOR NEXT WEEK. WE WILL
HAVE A RAIN FREE FORECAST FOR SUNDAY AND MONDAY WITH HIGHS IN THE
MID TO UPPER 90S MUCH OF THE AREA. IT APPEARS THAT MIXING OF
DRIER AIR DURING THE DAY WILL KEEP HEAT INDEX VALUES UNDER
ADVISORY CRITERIA. BY TUESDAY...TEMPS WILL APPROACH 100 AND AN
ISOLATED TSRA COULD DEVELOP.

WEDNESDAY AND THURSDAY...POSSIBLE SLIGHT WEAKENING OF RIDGE COULD
MEAN A RETURN TO SLIGHT RAIN CHANCES. NO SUBSTANTIAL RELIEF FROM
THIS HOT SUMMER SUMMER IS IN SIGHT...WITH TEMPERATURES EXPECTED TO
REMAIN ABOVE NORMAL AND HUMIDITY LEVELS CREEPING UPWARD AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  94  73  95 /  30  10  10  30
CLARKSVILLE    70  92  70  94 /  20  10  20  30
CROSSVILLE     68  88  65  89 /  30   0  10  40
COLUMBIA       73  95  73  95 /  30  20   0  30
LAWRENCEBURG   72  95  72  95 /  30  20   0  30
WAVERLY        72  93  72  95 /  20  20  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jul 29, 3:55 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
455 AM CDT THU JUL 29 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-301000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
455 AM CDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

19

In the hours before

Special weather statement, Jul 29, 3:52 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
452 PM CDT THU JUL 29 2010

TNZ028-062-292245-
RUTHERFORD-WILSON-
452 PM CDT THU JUL 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR RUTHERFORD AND WILSON COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTHEAST OF MOUNT JULIET...OR 7 MILES
NORTHWEST OF LEBANON...MOVING SOUTH AT 15 MPH. THIS CLUSTER OF STORMS CONTAINS
DEADLY LIGHTNING AND GUSTY WINDS ALONG WITH HEAVY DOWNPOURS.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

BOYD

The radar

The Nashville radar (KOHX), 36 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutherford

When
July 29, 4:45 PM CST
Where
Rutherford County, 0.96 mi NE of Leanna
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.939, -86.437

Trees snapped at the intersection of Sulfur Springs Road and State Route 840.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251266.